A 20-year-old male affected by transfusion-dependent β-thalassemia (β-thal), was prescribed intensive chelation therapy with deferoxamine (DFO) and deferiprone (DFP) because of severe hepatic and cardiac iron overload and β-blocker and warfarin to manage a previous event of atrial fibrillation (AFib) and heart failure. After a few months, he developed critical liver failure, renal tubulopathy and severe electrolyte imbalance. Laboratory and instrumental evaluations were performed to carry out differential diagnosis of acute liver failure and an exclusion diagnosis of drug induced liver injury (DILI) was made. The cholestatic pattern suggested warfarin as the main causative agent and polypharmacy, liver iron overload and heart failure as aggravating factors. Warfarin is a drug commonly prescribed in thalassemia patients who often need polypharmacy for the management of anemia- and iron-related complications. Strict monitoring and multidisciplinary approaches are mandatory to avoid preventable mortality in this fragile population.
File in questo prodotto:
Non ci sono file associati a questo prodotto.